Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 27, 1997, 10:45 PM CST for Greenwood County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 27, 1997, 10:45 PM CST (04:45 UTC)
- Expired
- Mar 27, 1997, 11:45 PM CST
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Greenwood County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 11:15 PM CST | Hail 1 | Eureka, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2200 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 280447 RRA
SVRICT
KSC073-280545-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1045 PM CST THU MAR 27 1997
* SEVERE THUNDERSTORM WARNING FOR
GREENWOOD COUNTY - SOUTHEAST KANSAS
* UNTIL 1145 PM CST
* SOME TOWNS AFFECTED
REECE
AREAS SOUTH OF EUREKA
* AT 1045 PM RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF
REECE OR 15 MILES EAST OF EL DORADO MOVING EAST AT 25 MPH.
IF YOU ARE >IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
RUNYANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:56 PM CST, 6 hours 49 minutes earlier.
Area forecast discussion, Mar 27, 3:56 PM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 355 PM CST THU MAR 27 1997 ...SHORT TERM... UPPER LOW OVER OK PANHANDLE PROGGED TO MOVE NE ACROSS THE CWA THIS EVENING. SHOWERS/TSTMS ALREADY DEVELOPING OVER NW OK AS COLD POOL ALOFT HELPS DESTABLIZE ATMOSPHERE. MOISTURE REMAINS VERY LIMITED AT THE SFC WITH MID TO LOWER 40 DEWPOINTS...AND 50 DEWPOINTS STILL SOUTH OF THE RED RIVER...SO EXPECTING MAINLY HIGH BASED PCPN. A SECOND SHORTWAVE DROPPING OUT OF THE NRN STREAM JUST AS IMPRESSIVE AS THE OK-SHORTWAVE AND WITH COLD FRONT ALSO DROPPING SOUTHWARD TO HELP IN THE LIFT...COULD STILL SEE A SHOWER OR POSSIBLY A THUNDERSTORM LATE TONIGHT...ESPECIALLY IN SOUTHEAST KS WHERE RETURN MOISTURE WILL HAVE THE BEST CHANCE GETTING BACK INTO THE AREA. 1000-850 THICKNESS PATTERN SHOWS FRONTAL PASSAGE JUST BEGINNING IN NW KS AROUND 06Z AND STILL TRYING TO PUSH THROUGH SE KS BY 12Z. WINDS WILL REMAIN HIGH THROUGH MOST OF THE EVENING AHEAD OF THE PRESSURE TROF IN WRN KS...BEFORE EVENTUALLY DECREASING TOWARDS MIDNIGHT BUT REMAINING RATHER WINDY THERE AFTER. WINDS WILL ALSO BE IN THE ADVISORY RANGE BEHIND THE FRONT BUT WITH FRONTAL PASSAGE EXPECTED CLOSER TO DAYBREAK WILL LEAVE OUT OF OVERNIGHT PERIOD ATTM. TEMP-WISE WILL REMAIN CLOSE TO GUIDANCE. ...LONG TERM... MAIN CHALLENGES WITH THE LONG TERM FORECAST INCLUDE WIND AND CLOUD TRENDS FRIDAY. SIGNIFICANT NORTHERN/SOUTHERN STREAM MERGER IS FORECAST TO TAKE PLACE ACROSS NE KS EARLY FRIDAY MORNING... BEFORE THE RESULTING WAVE PUSHES EAST/NORTHEAST INTO UPPER MISSISSIPPI VALLEY BY 18Z. STRONG SUBSIDENCE AND NORTHWEST FLOW DEVELOP IN THE WAKE OF THE EXITING WAVE...AND DOMINATE THE REST OF THE LONG TERM PERIOD. SURPRISINGLY...THE ETA AND NGM SEEMS TO HANDLE THESE EVENTS WELL AND WERE IN GOOD AGREEMENT. BOUNDARY LAYER AWIPS RH PROGS INDICATE BKN-OVC LOW CLOUDS AND A SMALL CHANCE OF SHOWERS ACROSS EASTERN PARTS OF THE FORECAST AREA THROUGH MID MORNING. AS THE SHORTWAVE EXITS...NEGATIVE DIFFERENTIAL VORTICITY ADVECTION WILL LEAD TO GOOD SYNOPTIC SCALE SUBSIDENCE...BUT VERY COLD TEMPERATURES ALOFT MAY ALLOW SOME CU/SC/AC TO DEVELOP...DELAYING COMPLETE CLEARING. STRONG GRADIENT WINDS LOOK LIKE A POSSIBILITY THROUGH EARLY FRIDAY AFTERNOON IN THE WAKE OF THE OF THE 993 SFC LOW IN MN...BUT GRADIENT RELAXES GREATLY AFTER 18Z. LATER SHIFTS MAY NEED TO CONSIDER A WIND ADVISORY IF THIS PATTERN IS REALIZED. FOR NOW...WILL WORD WINDY IN THE ZONE FCST. PACIFIC HIGH PRESSURE BUILDING INTO KS FRIDAY NIGHT WILL BRING COOL TEMPS AND LIGHT WINDS...WITH A MILD AND SUNNY START TO THE WEEKEND. IN THE EXTENDED PERIOD...LOOKS LIKE THE HIGH WILL REMAIN IN CONTROL OF THE WEATHER THROUGH MONDAY...WITH UPPER LEVEL RIDGING TAKING PLACE. THIS WILL LEAD TO A WARMING TREND MONDAY BEFORE RETURN FLOW BRINGS GULF MOISTURE AND A CHANCE OF THUNDERSTORMS TUESDAY. RSL 040/061/034/062 022-0 SLN 046/057/034/062 023-0 HUT 044/061/032/064 02310 ICT 047/060/035/064/036 02320 CNU 048/059/033/062 02420
In the hours before
Special weather statement, Mar 27, 6:47 PM CST, 3 hours 58 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 647 PM CST THU MAR 27 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. DAVIS
Special weather statement, Mar 27, 6:49 PM CST, 3 hours 56 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 647 PM CST THU MAR 27 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. DAVIS
Special weather statement, Mar 27, 7:51 PM CST, 2 hours 54 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 751 PM CST THU MAR 27 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 110 REMAINS IN EFFECT FOR SOUTHEAST KANSAS UNTIL 10 PM... ...SEVERE THUNDERSTORM WATCH NUMBER 109 HAS BEEN CANCELLED FOR ALL OF CENTRAL AND SOUTH CENTRAL KANSAS... ...WIND ADVISORY FOR CENTRAL AND SOUTH CENTRAL KANSAS HAS BEEN CANCELLED... SEVERE THUNDERSTORMS HAVE EXITED SOUTH CENTRAL KANSAS AND MOVED INTO SOUTHEAST PORTIONS OF THE STATE...WITH THE THREAT OF SEVERE WEATHER CONTINUING EAST OF AN EMPORIA TO ARKANSAS CITY LINE. ADDITIONALLY...THE WIND ADVISORY FOR CENTRAL AND SOUTH CENTRAL KANSAS HAS BEEN CANCELLED AS SOUTHERLY WINDS HAVE SUBSIDED INTO THE 15 TO 25 MPH RANGE. HOWEVER...RESIDENTS OF CENTRAL KANSAS...INCLUDING RUSSELL...GREAT BEND AND LINCOLN SHOULD BE ALERT TO WINDS SHIFTING TO THE NORTHWEST AND INCREASING IN SPEED ONCE AGAIN AS A COLD FRONT PASSES. STAY TUNED TO YOUR LOCAL MEDIA OUTLET FOR FURTHER INFORMATION ON TONIGHTS RAPIDLY CHANGING WEATHER. PETERSEN
Special weather statement, Mar 27, 7:53 PM CST, 2 hours 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 751 PM CST THU MAR 27 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 110 REMAINS IN EFFECT FOR SOUTHEAST KANSAS UNTIL 10 PM... ...SEVERE THUNDERSTORM WATCH NUMBER 109 HAS BEEN CANCELLED FOR ALL OF CENTRAL AND SOUTH CENTRAL KANSAS... ...WIND ADVISORY FOR CENTRAL AND SOUTH CENTRAL KANSAS HAS BEEN CANCELLED... SEVERE THUNDERSTORMS HAVE EXITED SOUTH CENTRAL KANSAS AND MOVED INTO SOUTHEAST PORTIONS OF THE STATE...WITH THE THREAT OF SEVERE WEATHER CONTINUING EAST OF AN EMPORIA TO ARKANSAS CITY LINE. ADDITIONALLY...THE WIND ADVISORY FOR CENTRAL AND SOUTH CENTRAL KANSAS HAS BEEN CANCELLED AS SOUTHERLY WINDS HAVE SUBSIDED INTO THE 15 TO 25 MPH RANGE. HOWEVER...RESIDENTS OF CENTRAL KANSAS...INCLUDING RUSSELL...GREAT BEND AND LINCOLN SHOULD BE ALERT TO WINDS SHIFTING TO THE NORTHWEST AND INCREASING IN SPEED ONCE AGAIN AS A COTLD FRONT PASSES. STAY TUNED TO YOUR LOCAL MEDIA OUTLET FOR FURTHER INFORMATION ON TONIGHT'S RAPIDLY CHANGING WEATHER. PETERSEN
Special weather statement, Mar 27, 10:16 PM CST, 29 minutes before
KSZ070>072-094>096-098>100-280615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1016 PM CST THU MAR 27 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 110 ISSUED EARLIER THIS EVENING FOR SOUTHEAST KANSAS HAS EXPIRED... SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED ACROSS THE AREA...HOWEVER WEAKER SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE OVERNIGHT HOURS. PETERSEN
Special weather statement, Mar 27, 10:19 PM CST, 26 minutes before
KSZ070>072-094>096-098>100-280615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1016 PM CST THU MAR 27 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 110 ISSUED EARLIER THIS EVENING FOR SOUTHTEAST KANSAS HAS EXPIRED... SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED ACROSS THE AREA...HOWEVER WEAKER SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE OVERNIGHT HOURS. PETERSEN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 6:17 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Mar 27, 6:52 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| Mar 27, 7:48 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 62 min |
| Mar 27, 7:52 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| Mar 27, 8:31 PM CST | Severe Thunderstorm Warning | ICT | Wilson | 44 min |
| Mar 27, 9:02 PM CST | Severe Thunderstorm Warning | ICT | Neosho | 43 min |
| Mar 27, 9:40 PM CST | Severe Thunderstorm Warning | ICT | Sedgwick | 45 min |
| Mar 27, 9:59 PM CST | Severe Thunderstorm Warning | ICT | Butler | 56 min |
| Mar 27, 10:58 PM CST | Severe Thunderstorm Warning | ICT | Butler | 47 min |
| Mar 27, 11:20 PM CST | Severe Thunderstorm Warning | ICT | Elk | 50 min |
| Mar 28, 12:52 AM CST | Severe Thunderstorm Warning | ICT | Labette | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.